OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 19, Iss. 12 — Dec. 1, 2002
  • pp: 2517–2520

On the extinction of radiation by a homogeneous but spatially correlated random medium: comment

Anatoli Borovoi  »View Author Affiliations


JOSA A, Vol. 19, Issue 12, pp. 2517-2520 (2002)
http://dx.doi.org/10.1364/JOSAA.19.002517


View Full Text Article

Enhanced HTML    Acrobat PDF (106 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Some extinction laws for radiation transmitted through inhomogeneous random media were discussed by Kostinski [J. Opt. Soc. Am. A 18, 1929 (2001)] by means of a complicated use of concepts of statistical theory of fluids. We show that these extinction laws are readily obtained in terms of classical probability theory. The validity of exponential extinction laws for large observation distances (as compared with the size of inhomogeneities of a medium) is proven and emphasized. It is shown that Kostinski’s results turn out to be applicable to small observation distances only, for which the concept of extinction law is hardly applicable.

© 2002 Optical Society of America

OCIS Codes
(000.4930) General : Other topics of general interest
(010.1290) Atmospheric and oceanic optics : Atmospheric optics
(030.5620) Coherence and statistical optics : Radiative transfer
(030.6600) Coherence and statistical optics : Statistical optics

History
Original Manuscript: November 30, 2001
Revised Manuscript: March 19, 2002
Manuscript Accepted: March 19, 2002
Published: December 1, 2002

Citation
Anatoli Borovoi, "On the extinction of radiation by a homogeneous but spatially correlated random medium: comment," J. Opt. Soc. Am. A 19, 2517-2520 (2002)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-19-12-2517


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. A. B. Kostinski, “On the extinction of radiation by a homogeneous but spatially correlated random medium,” J. Opt. Soc. Am. A 18, 1929–1933 (2001). [CrossRef]
  2. A. G. Borovoi, “Radiative transfer through inhomogeneous media,” Dokl. Akad. Nauk SSSR 276, 1374–1378 (1984); in Russian.
  3. S. Chandrasekar, Radiative Transfer (Oxford U. Press, London, 1950).
  4. M. L. Goldberger, K. M. Watson, Collision Theory (Wiley, New York, 1964).
  5. A. Ishimaru, Wave Propagation and Scattering in Random Media (Academic, New York, 1978), Vols. 1 and 2.

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited